Browse

You are looking at 1 - 4 of 4 items for :

  • Hyperkalaemia x
Clear All
Open access

Isabella Lupi, Alessandro Brancatella, Mirco Cosottini, Nicola Viola, Giulia Lanzolla, Daniele Sgrò, Giulia Di Dalmazi, Francesco Latrofa, Patrizio Caturegli and Claudio Marcocci

Summary

Programmed cell death protein 1/programmed cell death protein ligand 1 (PD-1/PD-L1) and cytotoxic T-lymphocyte antigen 4/B7 (CTLA-4/B7) pathways are key regulators in T-cell activation and tolerance. Nivolumab, pembrolizumab (PD-1 inhibitors), atezolizumab (PD-L1 inhibitor) and ipilimumab (CTLA-4 inhibitor) are monoclonal antibodies approved for treatment of several advanced cancers. Immune checkpoint inhibitors (ICIs)-related hypophysitis is described more frequently in patients treated with anti-CTLA-4; however, recent studies reported an increasing prevalence of anti-PD-1/PD-L1-induced hypophysitis which also exhibits slightly different clinical features. We report our experience on hypophysitis induced by anti-PD-1/anti-PD-L1 treatment. We present four cases, diagnosed in the past 12 months, of hypophysitis occurring in two patients receiving anti-PD-1, in one patient receiving anti-PD-1 and anti-CTLA-4 combined therapy and in one patient receiving anti-PD-L1. In this case series, timing, clinical presentation and association with other immune-related adverse events appeared to be extremely variable; central hypoadrenalism and hyponatremia were constantly detected although sellar magnetic resonance imaging did not reveal specific signs of pituitary inflammation. These differences highlight the complexity of ICI-related hypophysitis and the existence of different mechanisms of action leading to heterogeneity of clinical presentation in patients receiving immunotherapy.

Learning points:

  • PD-1/PD-L1 blockade can induce hypophysitis with a different clinical presentation when compared to CTLA-4 blockade.

  • Diagnosis of PD-1/PD-L1 induced hypophysitis is mainly made on clinical grounds and sellar MRI does not show radiological abnormalities.

  • Hyponatremia due to acute secondary adrenal insufficiency is often the principal sign of PD-1/PD-L1-induced hypophysitis and can be masked by other symptoms due to oncologic disease.

  • PD-1/PD-L1-induced hypophysitis can present as an isolated manifestation of irAEs or be in association with other autoimmune diseases

Open access

Nicholas R Zessis, Jennifer L Nicholas and Stephen I Stone

Summary

Bilateral adrenal hemorrhages rarely occur during the neonatal period and are often associated with traumatic vaginal deliveries. However, the adrenal gland has highly regenerative capabilities and adrenal insufficiency typically resolves over time. We evaluated a newborn female after experiencing fetal macrosomia and a traumatic vaginal delivery. She developed acidosis and acute renal injury. Large adrenal hemorrhages were noted bilaterally on ultrasound, and she was diagnosed with adrenal insufficiency based on characteristic electrolyte changes and a low cortisol (4.2 µg/dL). On follow-up testing, this patient was unable to be weaned off of hydrocortisone or fludrocortisone despite resolution of hemorrhages on ultrasound. Providers should consider bilateral adrenal hemorrhage when evaluating critically ill neonates after a traumatic delivery. In extreme cases, this may be a persistent process.

Learning points:

  • Risk factors for adrenal hemorrhage include fetal macrosomia, traumatic vaginal delivery and critical acidemia.

  • Signs of adrenal hemorrhage include jaundice, flank mass, skin discoloration or scrotal hematoma.

  • Adrenal insufficiency often is a transient process when related to adrenal hemorrhage.

  • Severe adrenal hemorrhages can occur in the absence of symptoms.

  • Though rare, persistent adrenal insufficiency may occur in extremely severe cases of bilateral adrenal hemorrhage.

  • Consider adrenal hemorrhage when evaluating a neonate for shock in the absence of an infectious etiology.

Open access

Yael R Nobel, Maya B Lodish, Margarita Raygada, Jaydira Del Rivero, Fabio R Faucz, Smita B Abraham, Charalampos Lyssikatos, Elena Belyavskaya, Constantine A Stratakis and Mihail Zilbermint

Summary

Autosomal recessive pseudohypoaldosteronism type 1 (PHA1) is a rare disorder characterized by sodium wasting, failure to thrive, hyperkalemia, hypovolemia and metabolic acidosis. It is due to mutations in the amiloride-sensitive epithelial sodium channel (ENaC) and is characterized by diminished response to aldosterone. Patients may present with life-threatening hyperkalemia, which must be recognized and appropriately treated. A 32-year-old female was referred to the National Institutes of Health (NIH) for evaluation of hyperkalemia and muscle pain. Her condition started in the second week of life, when she was brought to an outside hospital lethargic and unresponsive. At that time, she was hypovolemic, hyperkalemic and acidotic, and was eventually treated with sodium bicarbonate and potassium chelation. At the time of the presentation to the NIH, her laboratory evaluation revealed serum potassium 5.1 mmol/l (reference range: 3.4–5.1 mmol/l), aldosterone 2800 ng/dl (reference range: ≤21 ng/dl) and plasma renin activity 90 ng/ml/h (reference range: 0.6–4.3 ng/ml per h). Diagnosis of PHA1 was suspected. Sequencing of the SCNN1B gene, which codes for ENaC, revealed that the patient is a compound heterozygote for two novel variants (c.1288delC and c.1466+1 G>A), confirming the suspected diagnosis of PHA1. In conclusion, we report a patient with novel variants of the SCNN1B gene causing PHA1 with persistent, symptomatic hyperkalemia.

Learning points

  • PHA1 is a rare genetic condition, causing functional abnormalities of the amiloride-sensitive ENaC.

  • PHA1 was caused by previously unreported SCNN1B gene mutations (c.1288delC and c.1466+1 G>A).

  • Early recognition of this condition and adherence to symptomatic therapy is important, as the electrolyte abnormalities found may lead to severe dehydration, cardiac arrhythmias and even death.

  • High doses of sodium polystyrene sulfonate, sodium chloride and sodium bicarbonate are required for symptomatic treatment.

Open access

Sudeep K Rajpoot, Carlos Maggi and Amrit Bhangoo

Summary

Neonatal hyperkalemia and hyponatremia are medical conditions that require an emergent diagnosis and treatment to avoid morbidity and mortality. Here, we describe the case of a 10-day-old female baby presenting with life-threatening hyperkalemia, hyponatremia, and metabolic acidosis diagnosed as autosomal dominant pseudohypoaldosteronism type 1 (PHA1). This report aims to recognize that PHA1 may present with a life-threatening arrhythmia due to severe hyperkalemia and describes the management of such cases in neonates.

Learning points

  • PHA1 may present with a life-threatening arrhythmia.

  • Presentation of PHA can be confused with congenital adrenal hyperplasia.

  • Timing and appropriate medical management in the critical care unit prevented fatality from severe neonatal PHA.